877-944-6131 Email Us

Clinician’s Corner: Proton Pump Inhibitors (PPI)

If you thought about starting Prilosec OTC or any other proton pump inhibitor (PPI) because of holiday over indulgence, after reading this newsletter you might want to reconsider!

Americans spend nearly 11 Billion dollars on PPI use, and up to 1/3 is believed to be inappropriate.  As we discussed last week, there have always been safety concerns with these medications.  Last week I specifically asked one of the local GI docs about “deprescribing PPI’s”.  He acknowledged this as a hot topic in the GI arena, but he said that neither he or his colleagues were in any rush to stop this therapy, given the amazing benefits that appropriate PPI therapy brings to our sickest patients. With the life-saving potential of PPI therapy let’s discuss the adverse effects, and how we can best help our patients.

  • Fracture risk: at higher doses, new research shows increase risk of hip fractures possibly due to impaired calcium absorption. Fracture risk is a greater concern with high dose, and long term (over 1 year) of PPI therapy. Our patients should be taking calcium (citrate), vitamin-D, and should exercise.  Elderly patients on PPI therapy will benefit by using calcium citrate, because its absorption is less dependent on stomach acid.
  • B-12 deficiency: Long term PPI use will decrease serum B-12 levels. Keep in mind that our liver has about two years of Vitamin-B12 stored in our liver so deficiency may take a while.
  • Decreased Magnesium levels: becomes more apparent with long term PPI use. Low magnesium levels can occur three months into PPI therapy, but risk is higher after one year. Patients should watch for muscle cramps, heart palpitations, dizziness, tremors, or seizures.
  • Pneumonia: PPIs lower stomach acid, which may allow more bacterial growth. The resulting change in gastrointestinal and respiratory bacteria may increase the risk for infection. The incidence of hospital-acquired and community-acquired pneumonias appears to be increased with PPI therapy.
  • Clostridium difficile: increase in Clostridium difficile infections and diarrhea occur as a direct result of PPI usage. About 42% of patients being treated for difficile while taking a PPI will have a recurrent infection within 90 days. Infections may be decreased by limiting PPI use to patients who truly need them
  • Alzheimers : (?)  Lots of conflicting studies have been done but for now, Alzheimer’s seems to be unlikely caused by PPI use.
  • Kidney Failure: Compared with patients who took an H2 blocker (Zantac, Tagamet, etc), PPI users had a 19% risk of decreasing kidney function.
    • PPI users were 42% more likely to have Chronic Kidney Disease than non-users
    • Kidney disease risk rose by 23% with each milligram increase in PPI dose
    • Kidney disease risk rose by 2% per month of PPI use
  • Counseling points from your Thompson Pharmacist:
    • PPI’s take about three to five days to see benefit. It takes that long to “shut down” acid production.
    • If you are buying these PPI’s over the counter, the package specifically says they are to be used only for two weeks at a time, and then no more than three “cycles” per year
    • Ask your Thompson Pharmacist for recommendations for Calcium citrate, Vitamin B-12, magnesium and possibly a probiotic to prevent C. dif infections.

At Thompson Pharmacy…it’s all for YOU!